Opioids are highly addictive drugs. Taking these medications at too high a dose or for too long increases your risk for dependence and addiction, or what is known as an opioid use disorder.
Opioid use disorders are currently a major problem in the United States: According to the Centers for Disease Control and Prevention, in 2016 more than 46 people died every day from prescription opioid overdose, and the death rate is rising.
If you're misusing opioids (or even taking opioids as prescribed), you might first become dependent on the medication and then addicted to it.
Did you know? You can become physically dependent on opioids in as few as 5 days*.
Being dependent means your body has adapted to the drug, requiring you to take more and more of it to get the same effect (tolerance). It also means you will experience withdrawal symptoms when trying to quit. If you're addicted, it means that using the drug has changed your brain function, so you crave the drug and feel like you can't stop using it, in spite of negative consequences.
Signs of an opioid use disorder include:
- Taking opioids in larger amounts or for longer than prescribed.
- Trying unsuccessfully to cut back on opioid use.
- Spending a lot of time trying to get opioids (like getting prescriptions from multiple doctors or taking someone else's medication) and recovering from their effects.
- Craving opioids.
- Continuing to use opioids even when they cause problems at work or school, or with your relationships.
- Using opioids in dangerous situations, such as while driving.
- Needing a higher dose of opioids to get the same effect (tolerance).
If you have an opioid use disorder, you may also have symptoms of withdrawal if you stop taking the drug. These include:
- Nausea and vomiting
If you're concerned that you're becoming dependent on or addicted to a drug, seek treatment immediately.
Someone with an opioid use disorder may switch to heroin, an illegal opioid which is often cheaper and easier to obtain than prescription drugs. Heroin may be mixed with the opioid fentanyl, making it much more potent and deadly.
Taking too much of an opioid drug can slow or stop your breathing, causing you to pass out or even die. If you notice these signs of an overdose, call 911:
- Blurred vision
- Cold, clammy skin
- Dizziness or fainting
- Slow breathing or heartbeat
If you are concerned about overdosing, please have your family and friends get Naloxone or Narcan, an emergency medication used to stop an overdose.
Note: If you're pregnant and addicted to opioids, it's not safe to stop taking them abruptly. The American College of Obstetricians and Gynecologists – ACOG – recommends that you get into a treatment program to help you transition to a medication that will prevent opioid withdrawal symptoms that can harm you and your baby. Please contact our sister company, Scottsdale Detox Center, to learn about your options when pregnant.
Opioid use disorder, opioid dependence, and opioid addiction are all treatable. These are powerful prescription drugs that alter the body and brain chemistry. Don't let shame or embarrassment keep you from getting the help you and your family may need. Many people who become addicted feel like they are weak or a failure, but it could happen to anyone.
Detox treatment is the first step in getting help and at Relieve Medical Detox, we will help you identify the best next steps to recover after detox treatment.
Approved by the Society for Maternal-Fetal Medicine
ACOG. 2017a. Medications for pain relief during labor and delivery. American College of Obstetricians and Gynecologists. https://www.acog.org/Patients/FAQs/Medications-for-Pain-Relief-During-Labor-and-Delivery [Accessed April 2018]
ACOG. 2017b. Opioid use and opioid use disorder in pregnancy. American College of Obstetricians and Gynecologists.
CDC. 2017. Prescription opioid overdose data. Centers for Disease Control and Prevention. https://www.cdc.gov/drugoverdose/data/overdose.html [Accessed April 2018]
CDC. 2018. U.S. drug overdose deaths continue to rise; increase fueled by synthetic opioids. Centers for Disease Control and Prevention. https://www.cdc.gov/media/releases/2018/p0329-drug-overdose-deaths.html [Accessed April 2018]